ADHD Medications and Bone Density

Share this content:
Children and teens who used stimulants for attention-deficit/hyperactivity disorder had lower bone mineral content and bone density than nonusers.
Children and teens who used stimulants for attention-deficit/hyperactivity disorder had lower bone mineral content and bone density than nonusers.

Bone mineral content (BMC) and bone mineral density (BMD) appeared to be lower among children and adolescents who were taking stimulants when compared with those who were not, according to study results published in JAMA Pediatrics.

In this cross-sectional analysis, researchers evaluated data from National Health and Nutrition Survey (NHANES) 2005-2010 participants aged 8 to 20 years who underwent dual-energy x-ray absorptiometry (DXA) scans (n=6489; mean age: 13.6 years). Information on medication use was collected via self-report for participants older than 16 years of age and via proxies for younger participants. Participants who reported use of amphetamine, methylphenidate, lisdexamfetamine, dimesylate, dextroamphetamine sulfate, or levoamphetamine were considered stimulant users. Both groups of stimulant users and nonusers reported taking other medications.

Of all participants, 159 were stimulant users, most of whom were male and white, as compared with nonusers. Additionally, compared with nonusers, male stimulant users had lower BMIs, BMI z scores, weight, and weight z scores; female stimulant users had lower weight and BMI—although mean BMI and weight z scores were within reference ranges for both groups. Height was also significantly shorter for male and female stimulant users vs nonusers, but height z scores were not significantly different.

Results revealed a link between stimulant use and lower bone mass at all anatomical sites, even after adjustment for age, sex, race or ethnicity, height and weight z scores, poverty-income ratio, physical activity level, and cotinine level. Compared with nonusers, stimulant users had lower mean BMC (12.76 g vs 13.38 g; P =.02) and BMD (0.9 g/cm2 vs 0.94 g/cm2; P=.03) at the lumber spine as well as lower mean BMC (4.34 g vs 4.59 g; P =.03) at the femoral neck. Similarly, although not statistically significant, stimulant users vs nonusers had lower mean BMD at the femoral neck (0.88 g/cm2 vs 0.91 g/cm2; P =.08) and total femur (0.94 g/cm2 vs 0.99 g/cm2; P =.052).

The researchers also evaluated the potential association between duration of stimulant therapy and bone mass. Among participants who received stimulant therapy for at least 3 months vs nonusers, the researchers observed lower BMD (0.89 g/cm2 vs 0.94 g/cm2; P =.02) and BMC (12.71 g vs 13.38 g; P =.03) at the lumbar spine. Similar results were seen for femoral neck BMD (0.87 g/cm2 vs 0.91 g/cm2; P =.048) and BMC (4.33 g vs 4.59 g; P =.05). The relationship was not evident for those who received stimulant therapy for less than 3 months vs nonusers.

“Overall, our data suggest that stimulant use is associated with lower BMD and BMC in pediatric patients. These findings can have potential clinical significance as the prevalence of ADHD (attention-deficit/hyperactivity disorder) continues to rise,” the researchers wrote. “Because adolescence and young adulthood are critical times for bone mass accrual, further investigation of the effects of stimulants on bone remodeling and bone density is necessary.”

The researchers cited several study limitations, including its cross-sectional design, lack of information on pubertal stage or bone age, and the possible inaccuracy of reporting of medication use.

“Further longitudinal studies are needed to confirm our findings and to determine future risk for fracture. Because stimulants are commonly prescribed in pediatrics, the need to clarify their skeletal effects is vital,” they concluded.

Reference

Feuer AJ, Thai A, Demmer RT. Association of stimulant medication use with bone mass in children and adolescents with attention-deficit/hyperactivity disorder. JAMA Pediatr. 2016 Oct 3. doi:10.1001/jamapediatrics.2016.2804 [Epub ahead of print].

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters